North Dakota, 2012

Heavy Snow in North Dakota, February 23, 2012

February 23, 2012 · NWS BIS · 3 events in 3 counties and zones

Convective snow bands associated with two mid level short wave impulses brought heavy snow to parts of south central North Dakota early in the morning of the 23rd. Near daybreak, a mesoscale convective vortex developed and brought additional heavy snow amounts to the same area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Convective snow bands associated with two mid level short wave impulses brought heavy snow to parts of south central North Dakota early in the morning of the 23rd. Near daybreak, a mesoscale convective vortex developed and brought additional heavy snow amounts to the same area. Snowfall totals ranged from two inches upwards to over one foot across parts of Morton and Grant counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 23, 12:54 AM CST, 6 minutes earlier.

Area forecast discussion, Feb 23, 12:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1254 AM CST THU FEB 23 2012

.DISCUSSION...

REGIONAL RADARS IN THE PAST COUPLE OF HOURS HAD DEPICTED
CONVECTIVE SNOW BANDS DEVELOPING...MAINLY FROM NEAR
BEULAH/DICKINSON SOUTHWARD...MAINLY WEST OF THE MISSOURI RIVER.
A SURFACE LOW WAS CENTERED OVER CENTRAL SOUTH DAKOTA AND AN UPPER
LEVEL SHORTWAVE WAS MOVING SOUTHEAST ACROSS EASTERN
MONTANA/WESTERN NORTH DAKOTA/EASTERN WYOMING/WESTERN SOUTH DAKOTA.
THE CONVECTIVE SNOW BANDS WERE ASSOCIATED WITH THE UPPER LEVEL
SHORTWAVES...WHICH WERE MOVING SOUTHEAST. THE MODELS WERE
INDICATING THAT THE INITIAL MAIN SHORTWAVE SHOULD MOVE INTO SOUTH
DAKOTA BY 09Z...AND THE SECOND WHICH WAS JUST ENTERING WESTERN
NORTH DAKOTA SHOULD BE OUT OF THE REGION BETWEEN 15Z AND 18Z
TODAY. THUS THE TIMING AND AREAL COVERAGE OF THE CURRENT WINTER
WEATHER ADVISORY APPEARS TO BE VALID...AND MAIN POINTS OF THE
FORECAST ARE IN GOOD SHAPE. HOWEVER...DUE TO THE CONVECTIVE
BANDING...EXPANDED THE AREA OF 2-3 INCH SNOWFALL EXPECTED TO
INCLUDE MUCH OF MORTON AND EMMONS COUNTIES. THUS EXPECT THAT TOTAL
SNOWFALL SHOULD RANGE BETWEEN 2 AND 4 INCHES FROM BEACH TO
MANDAN/BISMARCK TO LINTON AND POINTS SOUTH. SOME ISOLATED LOCALES
MAY SEE UP TO 5 INCHES OF SNOW.

&&

.AVIATION...

LOW PRESSURE OVER CENTRAL SOUTH DAKOTA WILL SLIDE SOUTHEAST
TONIGHT. SNOW AT KDIK WILL CONTINUE THROUGH 12Z. SNOW IN VICINITY OF
KISN AT/AFTER 07Z. LIGHT TO MODERATE SNOW EXPECTED AT KBIS AFTER
07Z. LIGHT SNOW WILL SPREAD EAST INTO KMOT/KJMS BY AROUND 09Z
TONIGHT AND CONTINUE THROUGH THURSDAY MORNING. EXPECT MVFR
CEILINGS AND VISIBILITIES WITH PERIODS OF IFR AS THE SNOW MOVES
THROUGH THURSDAY MORNING AT KISN/KDIK....MVFR AT KMOT/KBIS/KJMS.
SCATTERED SNOW SHOWERS TAKE CONTROL THURSDAY AFTERNOON WITH MVFR
TO LOW VFR CEILINGS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST /11 AM MST/ TODAY FOR
NDZ031>034-040>047-050.

&&

SHORT TERM...JV
AVIATION...WAA/JV
Hazardous weather outlook, Feb 22, 4:06 PM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
406 PM CST WED FEB 22 2012

NDZ001>005-009>013-017>023-025-035>037-048-051-232215-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-BURLEIGH-KIDDER-STUTSMAN-LA MOURE-DICKEY-
406 PM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A RAIN AND SNOW MIX WILL CHANGE OVER TO ALL SNOW ACROSS WESTERN
AND CENTRAL NORTH DAKOTA. SNOWFALL ACCUMULATIONS OF 1 INCH OR LESS
IS EXPECTED THROUGH THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS THE POTENTIAL FOR A SIGNIFICANT WINTER STORM AFFECTING
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY AFTERNOON THROUGH SUNDAY
NIGHT. PLEASE CHECK BACK FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>034-040>047-050-232215-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-
406 PM CST WED FEB 22 2012 /306 PM MST WED FEB 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR SOUTHWESTERN AND
PORTIONS OF SOUTH CENTRAL NORTH DAKOTA TONIGHT THROUGH THURSDAY
MORNING. RAIN EARLY WEDNESDAY EVENING WILL MIX WITH AND CHANGE OVER
TO SNOW BEFORE MIDNIGHT. SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES
ARE EXPECTED THROUGH WEDNESDAY MORNING. PLEASE REFER TO
WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS AND UPDATES.

AN ISOLATED THUNDERSTORM OR THUNDER SNOW IS POSSIBLE OVER
SOUTHWEST NORTH DAKOTA THROUGH EARLY WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS THE POTENTIAL FOR A SIGNIFICANT WINTER STORM AFFECTING
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY AFTERNOON THROUGH
SUNDAY NIGHT. PLEASE CHECK BACK FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE BISMARCK NATIONAL WEATHER
SERVICE WITH THEIR SNOWFALL TOTALS BY CALLING 1-800-247-0212.

KS

In the hours before

Local storm report, Feb 22, 9:34 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
934 PM CST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             RHAME                   46.23N 103.66W
02/22/2012  E4.0 INCH        BOWMAN             ND   BROADCAST MEDIA

            WET SLUSHY SNOW

&&

MMATHEWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Morton

When
February 23, 1:00 AM CST to 11:00 AM CST
Where
Morton forecast zone
Reported by
Public

Eight to eleven inches of snow fell around Glen Ullin and New Salem. Interstate 94 was closed for part of the morning due to an accident near Almont.

Heavy Snow, Grant

When
February 23, 1:00 AM CST to 11:00 AM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Up to 14 inches of snow was reported near Carson.

Heavy Snow, Sioux

When
February 23, 1:00 AM CST to 11:00 AM CST
Where
Sioux forecast zone
Reported by
Mesonet

An estimated six inches of snow fell across portions of western and northern Sioux County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358504, 358505, 364282.